Kansas, 2008Ice Storm in Kansas, February 21, 2008
February 21, 2008 · NWS SGF · 3 events in 3 counties and zones
An ice storm brought significant accumulations of freezing rain and sleet to extreme southeast Kansas. Accumulations of one quarter to three quarters of an inch were common.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ice storm brought significant accumulations of freezing rain and sleet to extreme southeast Kansas. Accumulations of one quarter to three quarters of an inch were common. The primary precipitation type was sleet and was accompanied by thunder and lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 21, 3:34 AM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Feb 21, 3:34 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
334 AM CST THU FEB 21 2008
.DISCUSSION...
AND HERE WE GO AGAIN.
CURRENTLY...BROAD ISENTROPIC LIFT IN THE 285K TO 295K LEVELS
CONTINUES TO SPREAD OVER THE REGION IN RESPONSE TO A 25 TO 30 KT
LOW LEVEL JET. AT THIS HOUR...ONE CAN INFER A SUBTLE BOUNDARY FROM
PITTSBURG KANSAS TO AROUND THE SPRINGFIELD AND BRANSON AREAS. RIGHT
NEAR THIS BOUNDARY...AREAS OF FREEZING RAIN AND SOME SLEET DEVELOP
AND MOVE OFF TO THE NORTHEAST. A LITTLE MORE ELEVATED INSTABILITY
IS PRESENT THAN PREVIOUSLY EXPECTED...AS SUCH THE NATURE OF THIS
ACTIVITY IS SHOWERY...ON AGAIN AND OFF AGAIN. PRECIPITATION WILL
CONTINUE TO EXPAND ACROSS THE ENTIRE AREA GIVEN PERSISTENT
PRESSURE ADVECTION. IN ADDITION...A BAND OF THUNDER FREEZING RAIN
AND SLEET IS DEVELOPING FROM NORTH CENTRAL OKLAHOMA TO JUST EAST
OF OKLAHOMA CITY. GIVEN CURRENT TRENDS...THIS ACTIVITY WILL ENTER
THE FAR SOUTHWESTERN CWA AROUND 12Z AND LIKELY MOVE OVER AREAS
ALONG/NORTHEAST OF THE I44 CORRIDOR THIS MORNING.
TODAY AND TONIGHT...PERIODS OF FREEZING RAIN AND SLEET ARE ON TAP
FOR THE REGION. CALLING AROUND THE CWA SO FAR THIS MORNING HAS
YIELDED REPORTS OF MAINLY FREEZING RAIN...ANY RADAR RETURNS HIGHER
THAN 40 DBZ ARE COINCIDENT WITH A MIXING OF SLEET. BOTH THE GFS
AND NAM INDICATE A CONTINUATION OF PRESSURE ADVECTION IN THE 285K
TO 295K LEVELS THROUGH AT LEAST MIDDAY...AND ADDITIONAL ENERGY
ALOFT MOVING THROUGH THE REGION LATER TODAY AND TONIGHT. AS
SUCH...ON AGAIN...OFF AGAIN FREEZING RAIN AND SLEET IS EXPECTED.
WITH THE AIR IN THE WARM LAYER ALOFT A LITTLE WARMER AND FARTHER
NORTH THAN EXPECTED...HAVE BASICALLY ELIMINATED SNOW WORDING.
PERSISTENT EASTERLY FLOW WILL MAINTAIN COLD AIR ADVECTION IN THE
LOW LEVELS UNDERNEATH AN EXPANDING WARM LAYER BETWEEN 750/900MB.
PRIMARY PRECIP MODE WILL BE FREEZING RAIN WITH SLEET MIXING IN
WITH CONVECTION.
ACCUMULATION WISE...HAVE BEEFED UP ICE ACCUMULATION TO AROUND ONE
HALF INCH AREA WIDE. GIVEN QPF PATTERNS FROM GFS/NAM/ECMWF AND
UMKET...SLIGHTLY HIGHER ICE ACCUMULATIONS ARE POSSIBLE IN THE
NORTHWEST HALF OF THE CWA. SNOW/SLEET ACCUMULATIONS WERE DECREASED
A BIT TO AROUND ONE INCH...DUE TO THE FACT THAT THE BULK OF ANY
ACCUMULATIONS WILL BE SLEET. GIVEN THE POTENTIAL FOR CONVECTION...
ISOLATED HIGHER AMOUNTS WILL OCCUR. THE MAIN WAVE WILL MOVE
THROUGH THE AREA LATE TONIGHT AND FRIDAY MORNING. COOLING ALOFT
WILL ALLOW FOR A BETTER SHOT OF A SNOW/SLEET MIX IN THE NORTHERN
ZONES...WITH ADDITIONAL LIGHT ACCUMULATION OF ICE/SLEET ELSEWHERE.
AN ADDITIONAL INCH OF SNOW/SLEET IS POSSIBLE IN CENTRAL MISSOURI.
TEMPERATURE WISE...BELOW AVERAGE REMAINS THE RULE AND GENERALLY
FOLLOWED THE MAV...EXCEPT OVER THE EASTERN OZARKS WHERE A FEW
DEGREES WERE TRIMMED.
FRIDAY NIGHT AND SATURDAY...A VERY BRIEF BREAK IN THE ACTION IS
EXPECTED BEFORE YET ANOTHER DISTURBANCE SPEEDS THROUGH THE REGION
LATE SATURDAY/SATURDAY NIGHT. HIGH PRESSURE WILL PASS THROUGH THE
REGION RIGHT AROUND SUNRISE SATURDAY LENDING TO WELL BELOW AVERAGE
LOWS. CLOUDS WILL BE ON THE INCREASE SATURDAY SUPPRESSING ANY HOPES
FOR A DECENT WARM UP. HIGHS SHOULD ONCE AGAIN BE SEVERAL DEGREES
BELOW AVERAGE.
SATURDAY NIGHT...QUICK MOVING IMPULSE WILL RACE INTO THE MIDWEST
BY SUNSET SATURDAY. BOTH THE ECMWF AND GFS INDICATE A RATHER
COMPACT SYSTEM CLIPPING THE SOUTHWEST HALF OF THE CWA WITH WHAT
SHOULD INITIALLY SHOWERS...THEN POSSIBLY A MIX OF RAIN AND SNOW AS
THE FEATURE QUICKLY EXITS TO THE SOUTHEAST EARLY SUNDAY MORNING.
SUNDAY AND MONDAY...MED RANGE MODELS IN DECENT AGREEMENT FOR THIS
TIME FRAME. A BRIEF WARM UP...FINALLY AT OR ABOVE AVERAGE...IS
EXPECTED AHEAD OF OUR NEXT DISTURBANCE WHICH IS SLATED TO MOVE
THROUGH THE AREA LATE MONDAY. MODELS ARE A LITTLE MORE IN LINE
WITH KEEPING THE BULK OF THE PRECIPITATION ACROSS NORTHERN
MISSOURI. NEVERTHELESS INCREASED LOW LEVEL CONVERGENCE IN INFERRED
AS THE FRONT MOVES THROUGH WITH A RAPID EXPANSION THE QPF FIELDS
JUST TO OUR SOUTH AND EAST. HAVE MAINTAINED CHANCE POPS GIVEN A
LOW TRUST IN ANY ONE MODELS ABILITY TO TIME INDIVIDUAL WAVES. IT
LOOKS LIKE WERE BACK TO AT OR BELOW AVERAGE TEMPS FOR THE MIDDLE
OF NEXT WEEK.
GAGAN
&&
.AVIATION...
FOR THE 06Z TAFS...CEILINGS WILL BEGIN TO LOWER OVERNIGHT INTO THE
MVFR CATEGORY AND SHOULD REACH THE IFR CATEGORY DURING THE
AFTERNOON HOURS THURSDAY. FREEZING RAIN/SLEET SHOULD DEVELOP
SHORTLY AFTER MIDNIGHT AT BOTH JLN/SGF AND TRANSITION TO ALL
FREEZING RAIN ON FRIDAY MORNING.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR MOZ055>058-
066>071-077>083-088>098-101>106.
KS...WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR KSZ073-097-101.
&&Hazardous weather outlook, Feb 20, 8:00 PM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CST WED FEB 20 2008
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
800 PM CST WED FEB 20 2008
...WINTER STORM TO IMPACT REGION FROM LATE TONIGHT INTO FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
A MIXTURE OF FREEZING RAIN...SLEET AND SOME SNOW WILL DEVELOP
AFTER MIDNIGHT ACROSS SOUTHERN MISSOURI AND SPREAD NORTH INTO
CENTRAL MISSOURI BY SUNRISE. SLEET AND SNOW ACCUMULATIONS UP
TO THREE TENTHS OF AN INCH ARE EXPECTED...WITH ICE
ACCUMULATIONS UP TO A TENTH OF AN INCH BY SUNRISE.
THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS LATE TONIGHT
MAINLY ALONG AND SOUTH OF HIGHWAY 60. LOCALLY HIGHER AMOUNTS
OF ICE AND SNOW CAN BE EXPECTED IN ANY AREAS RECEIVING
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PERIODS OF FREEZING RAIN...SLEET AND SOME SNOW WILL CONTINUE
INTO FRIDAY BEFORE FINALLY ENDING. TOTAL STORM ACCUMULATIONS
OF SNOW AND SLEET UP TO TWO INCHES ARE EXPECTED. IN
ADDITION...ICE ACCUMULATIONS FROM A TENTH OF AN INCH TO THREE
TENTHS OF AN INCH ARE EXPECTED...WITH THE HIGHEST AMOUNTS OF
ICE GENERALLY ALONG AND SOUTH OF INTERSTATE 44.
THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS DURING THE DAY
ON THURSDAY. LOCALLY HIGHER AMOUNTS OF ICE AND SNOW CAN BE
EXPECTED IN ANY AREAS RECEIVING THUNDERSTORMS.
PLEASE REFER TO THE LATEST WINTER STORM WARNING FOR FURTHER
DETAILS REGARDING THIS SIGNIFICANT WINTER WEATHER SCENARIO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...
HOWEVER SPOTTERS ARE ENCOURAGED TO FORWARD REPORTS OF
SIGNIFICANT WINTER WEATHER TO YOUR NATIONAL WEATHER SERVICE IN
SPRINGFIELD MISSOURI.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
SCHAUMANN
In the hours before
Local storm report, Feb 21, 4:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
458 AM CST THU FEB 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 AM SLEET NEVADA 37.84N 94.35W
02/21/2008 E0.50 INCH VERNON MO LAW ENFORCEMENT
BETWEEN 0.25 AND 0.50 INCHES OF SLEET ON THE GROUND.
&&
HATCHIce Storm, Cherokee
- When
- February 21, 5:00 AM CST to 1:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
Freezing rain and sleet accumulations of one half to one inch were observed.
Ice Storm, Crawford
- When
- February 21, 6:00 AM CST to 1:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
Freezing rain and sleet accumulations of one half to one inch were observed.
Ice Storm, Bourbon
- When
- February 21, 7:00 AM CST to 1:00 PM CST
- Where
- Bourbon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
One to two inches of sleet fell across the county.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sleet in Missouri, February 21 to 22, 20082 deaths · 7 injured · 18 events
- Flash Flooding and Hail in Mississippi, February 21 to 22, 2008$6.0 million · 1.75 in hail · 39 events
- Flooding in Florida, February 21 to 22, 2008$750,000 · 3 events
- Ice Storm and Winter Weather in Kentucky, February 21 to 22, 20084 injured · $40,000 · 12 events
- Winter Storm and Winter Weather in Pennsylvania, February 21 to 22, 20085 injured · 10 events
- Winter Storm in Illinois, February 21 to 22, 20083 injured · 19 events
- Tornadoes and Flood in Louisiana, February 21, 2008$47,000 · EF0 · 9 events
- Ice Storm in Kentucky, February 21 to 22, 2008$15,000 · 31 events
- Ice Storm in Missouri, February 21, 200832 events
- Ice Storm in Missouri, February 21 to 22, 20082 injured · 10 events
- Winter Storm and Winter Weather in Ohio, February 21 to 22, 200820 events
- Winter Storm in Indiana, February 21 to 22, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80674, 80677, 80671.